CSN Login
Members Online: 12

Casodex

stuart
Posts: 88
Joined: Dec 2001

Does anyone have experience being on Casodex for a long period of time?... If so, what are the side effects...Are there ways to reverse the side effects?..Thanks for any input

miketilley's picture
miketilley
Posts: 15
Joined: Mar 2004

I can tell you it not as bad as lupron.Cassodex does not have a lot of bad side effects.At least not for me.

Willx's picture
Willx
Posts: 41
Joined: Jul 2005

It's me again. I was on Casodex from May 1, 2004 until October 27, 2005 - my doctor said I was doing so well that we would stop the drug. Since stopping the drug, my breasts are not as sore and my libido seems to be returning to some extent. According to reading I have done, testosterone levels should return to pre-Casodex levels since I took the drug for less than two years. I return to the doctor in February 2006 for a checkup - I'll be hoping the PSA will still be undetectable.

stuart
Posts: 88
Joined: Dec 2001

So you are waiting six months to be tested...I'm not confident enough so I try to get tested every three months...My feeling is that if I stop the medication my PSA will rise again...A guy in the man-to man support group I go to has been going on and off meds for a few years...He stays off the meds until his PSA rises to double figures...I'm not sure how I feel about that...

Willx's picture
Willx
Posts: 41
Joined: Jul 2005

I have a lot of confidence in my doctor so feel that I should follow his advice. I don't want a single test or pill that I don't have to take. I only have my own experience with prostate cancer and he has many years experience with many patients, so I'm willing for him to be the doctor and for me to be the patient. Time will tell, but it's now been 7 1/2 years since my diagnosis and surgery.

nodawgs's picture
nodawgs
Posts: 118
Joined: Mar 2001

I have advanced prostate cancer with metastases to the right shoulder, neck, spine, a few ribs, and the pelvis. My Gleason score at diagnosis in March of 2001 was 7. After a failed cryoablation procedure and a subsequently rising PSA, I was given two treatment choices: (1)total androgen blockade with Lupron, along with the anti-androgen, Casodex (bicalutamide) or (2) Casodex only. Although survival stats slightly favor total androgen blockade over bicalutamide monotherapy, all information I had access indicated a major difference in QOL (quality of life)...leaning by far, in favor of a Casodex-only regimen. I picked quality over quantity. Casodex works by binding to the hormone receptors of prostate cancerous cells to block access to testosterone. To me, that seemed to accomplish the same thing as androgen ablation drugs (Lupron, etc.), yet without messing around with my testosterone.

I was on a Casodex-only protocol (aka bicalutamide monotherapy) for 2-years and 2-weeks until about 4-weeks ago. About the only side effects I noticed during the entire 2+ years were the "sleep interruptions" stated in the side effects descriptions accompanying the drug. It was no big deal and the few sleep interruptions I experienced quickly went away. During this entire time, if I had side effects, I certainly didn't know it. As a matter of fact, I felt like I had no cancer at all. If anything, libido increased. Of course, one characteristic of Casodex is that it will dramatically increase testosterone level. My testosterone count rose to a whopping 450. This may appear that Casodex is aiding and abetting the enemy, but it is also preventing testosterone access as well.

Apparently, Casodex starts showing a refractory response in a similar time as Lupron or other androgen ablation drugs. When several monthly PSA tests indicated a definite, rising trend, I was taken off Casodex and am currently taking nothing, other than Zometa infusions to more-or-less neutralize the bone breakdown and resorbing action of bone metastases as well as increase bone density.

At the moment, I am still in bicalutamide withdrawal. A refractory response is an indication that prostate cancersous cells have mutated and no longer rely on the presence of testosterone for replication. Though a rather odd phenomena, stopping Casodex after it becomes refractory and result in a typical, exponential rise in PSA, can subsequently result in a major decline! Due to the half-life of Casodex, it will usually take about 2-months before a significant PSA decline is noticed.

That is where I am right now...waiting to see if it declines, aka "antiandrogen withdrawal syndrome."

During investigation of the "antiandrogen withdrawal syndrome," recent NCI studies shows some rather shocking findings during a phase 1 in-vitro study, and later during a phase 2 with laboratory mice. In both cases, a refractory response to Casodex was simulated. During this simulated Casodex withdrawal period, the PSA will sooner or later start to rise once more. Although this may or may not apply to the human model, when given hydroxlflutamide (aka flutamide...the predecessor to Casodex), there was an indication the flutamide induced apoptosis (cell death) in the mutant cells responsible for the rising PSA. The PSA declined once more over a period of several months, but started to rise once more (according lab tests in vitro and on mice).

If my oncologist will permit off-lable use of flutamide, I'm shooting for a one-man "clinical trial" to see if the antiandrogen withdrawal syndrome of this type also works in the human model.

I'll post the results here when I get to that point. After exhausting the PSA rises and fall with both drugs (if that happens), I honestly don't know the next step will be. I'll worry about that if and when the time comes. However, I do know, if this works, I have certainly stretched out the number of months of a better QOL.

"Perry" aka nodawgs

mike_emm
Posts: 1
Joined: Feb 2014

I have been on Casodex and Lupron for 13 years.

I have had no real side effects. I can put up with minor aches and pains and somewhat loose bowels.

My PSA remains at the  .01 area.

I was recently told to stop taking Casodex, but have yet to see the Dr. to find out why.

They did also have me on Zomeda drip years ago, but I took myself off of it due to extreme back pain

VascodaGama's picture
VascodaGama
Posts: 1508
Joined: Nov 2010

Mike

Welcome to the board.

You are the first patient I come across commenting on being on continuous ADT2 (double androgen blockade) for such a long period of 13 years. It is impressive and I wonder what was your original status. Can you share details of your initial diagnosis and about any treatment you did before or while on ADT.

It surprises me that your doctor wants to change the treatment protocol without a proper reason. Have you inquire about his reasoning for this recommendation?
Typically, long periods on Casodex cause mutations of androgen receptors. Casodex is made of similar bio structure as androgens except that it "stuck" to the cancerous cells receptors prohibiting these from getting the real stuff. Once mutation occurs, cancer starts feeding on the Casodex itself. That reflects on a sudden increase of PSA while being still on castration levels (low testosterone level of less than 30). Have you done any PSA tests recently? What about a testosterone test?

I am also a 13 years survivor with two failed attempts of surgery (2000) and radiation (2006), and now on ADT since 2010 administered intermittently. The cancer never bothered me but the treatments to get rid of it have given me unwanted symptoms and risks along my years of survival. Could you please tell us about your experiences, test results and symptoms?

Best wishes for continuing remission and excellent outcome.

Vgama  Smile

tonybuxton
Posts: 76
Joined: May 2012

About a month ago my oncologist diagnosed me with recurrent Pca brcause my PSA suddenly doubled in three months to 9. He put me on casodex (bicalutamide)  50mg daily. But after 10 days I stopped having experinced constipation then severe stomach pain and nausea and hot flashes.. I saw him again a few days ago. My PSA had dropped to half (5) and he was very pleased with the result and insisted that I continue treatment. He suggested that I drrink a lot of water and take some laxatives. Take my PSA again in 3 months and then come and see him again. I am on my 5th day now and hoping for the best. Whatever side effects I will just have to put up with them! But he did say that the stomach pains could have been caused by something else like food poisoning.

Subscribe with RSS
About Cancer Society

The content on this site is for informational purposes only. It is not a substitute for professional medical advice. Do not use this information to diagnose or treat a health problem or disease without consulting with a qualified healthcare provider. Please consult your healthcare provider with any questions or concerns you may have regarding your condition. Use of this online service is subject to the disclaimer and the terms and conditions.

Copyright 2000-2014 © Cancer Survivors Network